Doxorubicin, an anthracycline antibiotic commonly used as a chemotherapeutic agent for breast cancer, is well known to cause cardiotoxicity. We report the case of an active, otherwise healthy 57-year-old breast cancer survivor who, 17 years after chemotherapy, presented with symptoms of overt heart failure. She had no cardiac risk factors, and neither laboratory nor imaging findings suggested myocarditis or dilated cardiomyopathy. Echocardiographic findings and differential diagnosis led us to attribute her condition to late doxorubicin-induced cardiomyopathy. By virtue of tapered medical therapy, her left ventricular ejection fraction improved from 0.20 to 0.55 in 8 months, and she was asymptomatic after 1 year. The reversibility of left ventricular dysfunction in our patient and the very late appearance of cardiotoxicity secondary to doxorubicin therapy raise questions about the pathogenesis and prevalence of late doxorubicin-induced cardiomyopathy and how to improve outcomes in patients who present with related symptoms of heart failure.
Keywords: Adult; cardiomyopathies/chemically induced; cardiovascular diseases/therapy; doxorubicin/adverse effects; heart failure/chemically induced; risk factors; ventricular function, left/drug effects.